Ohio, 2023

Flooding in Ohio, April 28 to 29, 2023

April 28 to 29, 2023 · NWS RLX · 2 events in 1 county or zone

Heavy downpours inflicted by afternoon convection across Ohio on April 28th led to a rise along the Duck Creek at Macksburg and Whipple. Minor flooding along low lying areas adjacent to the creek was the main result before the creek returned to its banks at both locations on the evening of April 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Heavy downpours inflicted by afternoon convection across Ohio on April 28th led to a rise along the Duck Creek at Macksburg and Whipple. Minor flooding along low lying areas adjacent to the creek was the main result before the creek returned to its banks at both locations on the evening of April 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 6:30 PM EST, 59 minutes earlier.

Area forecast discussion, Apr 28, 6:30 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
730 PM EDT Fri Apr 28 2023

.SYNOPSIS...
Showers and isolated thunderstorms continue to work through the
region this evening. Active weather persists this weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 720 PM Friday...

Tightened up PoPs based on latest mesoscale guidance and
observed trends. Despite limited instability and low level
turning, have seen some of these storms take on transient
supercell characteristics, with no reports of severe hail or
wind. Overall, except a weakening trend in storms as they
progress to the east ahead of a a cold frontal boundary this
evening.

As of 140 PM Friday...

Key Points:

* Showers and thunderstorms are expected this afternoon into
  this evening
* Drier weather will return again later tonight and Saturday

A weak surface low centered over northern West Virginia will be
a focus for showers this afternoon and evening. Low level
southwesterly flow between 15-25 kt will support isolated storm
development as instability increases late afternoon and early
evening. Locally heavy downpours will be possible with any
storm that develops with pwats around 1.00". Low pressure
departs after midnight with showers diminishing in its wake.
Patchy fog is possible late tonight; however, low clouds limit
development. Mild conditions are expected overnight with
temperatures climbing into the 60s and 70s on Saturday; although
mountain locations will be slightly cooler in the 50s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM Friday...

Low pressure system forecast to approach the area on Sunday will
promote an unsettled day with showers on and off through the
period as a cold frontal boundary passes through by the late
evening. Chances for thunderstorms will be on the table mainly
diurnal in nature and associated with frontal passage. As cold
air infiltrates by Sunday night, night time lows will dip below
seasonable therefore creating the possibility for some mountain
snow in the northeast WV mountains from late Sunday night into
Monday morning. Very little in the way of accumulations are
expected and really only confined ot the peaks and ridges above
3000FT. Breezy conditions will start to commence Sunday night
after fropa which will steadily rise into the next period.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 1240 PM Friday...

Key Points:
 * Rounds of precipitation possible much of the work week.
 * Snow or a wintry mix possible across the highest elevations.
 * Temperatures remain cooler than normal through late week.

A low pressure system, which is expected to be located over the
Great Lakes, will slowly push east through the period with weak
disturbances rotating around the low.  By late Wednesday, the upper
low should be located over New England and then finally move
offshore on Thursday.

Because of this, expect unsettled weather early in the period with
the precipitation chances coming to an end early Wednesday night.

Precipitation chances should increase Thursday and then continue
through Friday as another disturbance approaches the area from the
northwest.

Expect rain will be the dominant precipitation type across much of
the region.  However, snow or a rain/snow mix is possible at times
across the higher elevations in the northeast mountains.

Temperatures should remain below normal through the period with
Friday being the closest to normal values.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 720 PM Friday...

Showers and isolated thunderstorms continue to work their way
east across the region ahead of an approaching cold frontal
boundary. Intensity of these showers and storms is expected to
wane with loss of heating, but will still capable of some
localized IFR visibility impacts in any heavier showers.

Behind the front overnight, ceilings fall to MVFR for the
terminals, except BKW which will likely see IFR ceilings as flow
starts to switch around to the west-northwest. Some patchy fog
may also form in more protected valleys and any locations that
saw significant rainfall during the day today.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings/visibility may vary from the
forecast in heavier showers and any thunderstorms this
evening. Fog may not form at EKN.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    H    H    M    M    H    H    M    M    H    M
BKW CONSISTENCY  L    H    H    H    H    H    H    H    H    M    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    L    M    M
PKB CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    M    H

AFTER 00Z SUNDAY...
IFR conditions are possible Sunday morning and Sunday night as
low pressure moves across from the west.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/JP/JZ
NEAR TERM...KH/JP
SHORT TERM...JZ
LONG TERM...JSH
AVIATION...JP
Hazardous weather outlook, Apr 28, 2:34 AM EST, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
334 AM EDT Fri Apr 28 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-290745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
334 AM EDT Fri Apr 28 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Locally heavy rainfall will be possible with storms this afternoon
and tonight. Isolated strong thunderstorms will be possible late
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 28, 4:00 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
500 PM EDT Fri Apr 28 2023

KYZ105-WVZ005-282145-
Lawrence KY-Wayne WV-
500 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of Lawrence and central
Wayne Counties through 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Yatesville Lake State Park, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Louisa, Wayne, Blaine, Yatesville Lake State Park, Fort Gay, Ulysses,
East Lynn Lake, Charley, Centerville, Kiahsville, Dunlow, Gallup,
Clifford, Glenhayes, Buchanan, Houckville, Fallsburg, East Lynn and
Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3825 8261 3825 8259 3827 8257 3830 8251
      3824 8232 3802 8231 3796 8252 3796 8254
      3795 8258 3794 8258 3790 8270 3796 8282
      3810 8290
TIME...MOT...LOC 2059Z 242DEG 30KT 3807 8274

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Apr 28, 4:08 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
508 PM EDT Fri Apr 28 2023

WVZ015-026-517-282215-
Boone WV-Kanawha WV-Northwest Fayette WV-
508 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of southeastern
Kanawha, northwestern Fayette and northeastern Boone Counties through
615 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Chesapeake, or 13 miles east of Madison, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge,
Pratt, Powellton, Handley, Seth, Leewood, Dawes, Sharon, Eskdale and
Pond Gap.

This includes West Virginia Turnpike between mile markers 70 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3812 8166 3833 8129 3829 8123 3826 8123
      3825 8119 3813 8115 3802 8159
TIME...MOT...LOC 2108Z 245DEG 21KT 3812 8156

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Apr 28, 4:44 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Fri Apr 28 2023

WVZ005-006-013>015-282230-
Kanawha WV-Lincoln WV-Wayne WV-Cabell WV-Putnam WV-
544 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of southeastern Cabell,
west central Kanawha, southwestern Putnam, Lincoln and central Wayne
Counties through 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kiahsville, or 10 miles southeast of Wayne, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamlin, St. Albans, Ranger, Spurlockville, Tornado, Gill, Alum Creek,
East Lynn Lake, Kiahsville, Dunlow, Harts, Culloden, West Hamlin,
Salt Rock, Palermo, East Lynn, Genoa, Alkol, Mud and Yawkey.

This includes Route 119 near mile marker 61, and between mile markers
63 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3841 8206 3837 8179 3821 8180 3819 8182
      3821 8184 3818 8185 3818 8187 3816 8187
      3817 8189 3815 8188 3814 8189 3815 8193
      3813 8195 3811 8195 3794 8243 3817 8252
TIME...MOT...LOC 2144Z 241DEG 26KT 3810 8235

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Local storm report, Apr 28, 4:53 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT FRI APR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             3 ESE WAYNE             38.21N 82.39W
04/28/2023  E0.25 INCH       WAYNE              WV   PUBLIC

            PEA SIZE HAIL.

&&
Special weather statement, Apr 28, 5:29 PM EST, 2 hours before
Special Weather Statement
National Weather Service Charleston WV
629 PM EDT Fri Apr 28 2023

WVZ026-282315-
Boone WV-
629 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of northern Boone
County through 715 PM EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm near
Julian, or near Madison, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Julian, Danville, Seth, Foster, Ashford and Racine.

This includes Route 119 between mile markers 51 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3815 8193 3814 8188 3817 8189 3818 8185
      3821 8184 3818 8180 3821 8181 3821 8179
      3823 8178 3820 8174 3822 8173 3823 8170
      3822 8165 3818 8165 3818 8161 3814 8157
      3814 8155 3810 8153 3805 8196 3808 8197
TIME...MOT...LOC 2227Z 248DEG 31KT 3812 8189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Apr 28, 5:42 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
642 PM EDT Fri Apr 28 2023

WVZ033-034-516-282315-
Wyoming WV-McDowell WV-Southeast Raleigh WV-
642 PM EDT Fri Apr 28 2023

...A strong thunderstorm will impact portions of northeastern
McDowell, south central Raleigh and southeastern Wyoming Counties
through 715 PM EDT...

At 640 PM EDT, Doppler radar was tracking a strong thunderstorm near
Northfork, or 7 miles northeast of Welch, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Welch, Pineville, Mullens, Northfork, Keystone, Kimball and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3742 8165 3758 8154 3758 8131 3755 8131
      3754 8128 3758 8127 3758 8119 3751 8121
      3750 8126 3748 8127 3746 8131 3742 8128
      3741 8129 3742 8131 3737 8134
TIME...MOT...LOC 2240Z 272DEG 20KT 3749 8145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Washington

When
April 28, 7:29 PM EST to April 29, 5:35 PM EST
Where
Washington County, 0.4 mi ENE of Macksburg to 0.45 mi ENE of Macksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.632, -81.463

Near the town of Macksburg, the Duck Creek rose above its 13 foot bankfull level on the evening of April 28th after a round of heavy rain passed overhead. The creek crested at 12.94 feet the next afternoon of April 29th and returned to its banks later that evening. Low lying areas around the creek observed minor flooding while Duck Creek was out of its banks.

Flood, Washington

When
April 29, 7:15 AM EST to 9:47 PM EST
Where
Washington County, 0.98 mi SSW of Whipple to 1.06 mi SSE of Whipple
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.507, -81.427

The Duck Creek in Whipple rose above its 12 foot bankfull level on the morning of April 29th. The creek crested at 12.94 feet later on that afternoon and returned to its banks a few hours after the sun set. While the creek was out of its banks, sections of State Routes 26, 821, and 145 that reside adjacent to the creek flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091565, 1091564.